Corticosteroids Can Cause Irregular Heartbeat
A significant study focuses on heart irregularity and corticosteroids.
Does your health plan include high doses of corticosteroids? Heart problems, including stroke and heart failure, could result, depending on the dosage, research shows.
High doses of corticosteroids, such as prednisone, often are used to bring down inflammation quickly in people with arthritis, asthma or allergies. A 2006 study published in the Archives of Internal Medicine indicates they also may bring on changes in heartbeat. The study showed taking corticosteroids, such as prednisone, increased the likelihood of developing new-onset atrial fibrillation (AF) – the most common type of irregular heartbeat.
Irregular beating means blood is not being pumped efficiently, causing heart palpitations or flutters, fatigue, shortness of breath or difficulty exercising, as well as possibly causing blood to pool, clot and lead to a stroke or heart failure. AF increases the risk of stroke fivefold – a concern for those with inflammatory forms of arthritis, who already have a higher risk of cardiovascular disease, including stroke, heart attack and heart failure.
In the study, researchers followed 7,983 adults who were part of the Rotterdam study in the Netherlands for 10 years. Those who used corticosteroids were nearly four times more likely to have AF compared with those who did not, but dose was key, rather than length of treatment. Taking daily doses of 7.5 milligrams (mg) or more of prednisone – whether oral, injected or inhaled – raised the risk to six times. Those taking fewer than 7.5 mg had less than two times the risk.
Corticosteroids may alter the flow of potassium in heart muscle, which affects the electrical activity and causes irregular beating of the heart’s two upper chambers.
Experts always advise taking the lowest effective dose of any medication, including corticosteroids, to reduce side effect risk.
Want to read more? Subscribe Now to Arthritis Today!